Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2016, 6:51 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 6:51 PM EDT (22:51 UTC)
- Expired
- Jun 21, 2016, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, TN, Claiborne County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:20 PM EDT | TSTM WND DMG | Clairfield, TN | SEVERAL TREES AND POWER LINES DOWN NEAR CLAIRFIELD, TN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS54 KMRX 212251
SVRMRX
TNC013-025-173-212330-
/O.NEW.KMRX.SV.W.0055.160621T2251Z-160621T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
WESTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN UNION COUNTY IN EASTERN TENNESSEE...
* UNTIL 730 PM EDT
* AT 651 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRUDEN...OR
12 MILES SOUTHWEST OF MIDDLESBORO...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...JELLICO...FINCASTLE...SPRINGDALE...
WHITE OAK...CLAIRFIELD AND INDIAN MOUNTAIN S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3658 8373 3644 8356 3630 8403 3630 8404
3629 8404 3629 8405 3659 8414
TIME...MOT...LOC 2251Z 329DEG 35KT 3651 8391
HAIL...1.00IN
WIND...60MPH
$$
MJB1 follow-up statement
894
WWUS54 KMRX 212309
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT TUE JUN 21 2016
TNC013-025-173-212330-
/O.CON.KMRX.SV.W.0055.000000T0000Z-160621T2330Z/
CAMPBELL TN-CLAIBORNE TN-UNION TN-
709 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN CAMPBELL...WESTERN CLAIBORNE AND NORTHWESTERN UNION
COUNTIES...
AT 708 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
PRUDEN...OR 12 MILES SOUTHWEST OF MIDDLESBORO...MOVING SOUTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...JELLICO...FINCASTLE...SPRINGDALE...
WHITE OAK...CLAIRFIELD AND INDIAN MOUNTAIN S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3658 8373 3644 8356 3630 8403 3630 8404
3629 8404 3629 8405 3659 8414
TIME...MOT...LOC 2308Z 325DEG 29KT 3646 8384
HAIL...1.00IN
WIND...60MPH
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:27 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 21, 2:27 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Morristown TN 227 PM EDT TUE JUN 21 2016 .SHORT TERM...(Tonight through Wednesday night)...Scattered showers and thunderstorms will continue to develop across Kentucky and Virginia through the afternoon and evening. The threat for severe thunderstorms still appears to be north of I40...with the best chances in SW VA. Instabilities around 2000 to 3000 J/kg with winds throughout the mid and upper levels out of the NW at 30 kt to 40 kt. PW values remain around 1.6 to 1.7 which is above normal for this time of year. The best area for forcing is actually north of the area...which will allow strong to severe storms to develop...then move southeast into northern plateau...northern valley...and SW VA. Best threat with these storms is going to be damaging winds and localized flooding. Enough dry air in the mid and upper levels...combined with the fast moving storms...will allow straight line and downburst winds to be a threat. With the high PW values, storms could produce localized flooding. Small hail and cloud to ground lightning will also be a threat with these storms. Storms are expected to continue to develop through the afternoon...moving through rest of the area through the evening. Tonight...instabilities will decrease...and showers and thunderstorms will continue east southeast. Southern areas could see stray scattered showers late in the night. By early morning...all activity should be east of the area...with overcast skies continuing until sunrise. Low level moisture should be high enough for patchy fog development. Amount of fog will depend on where and how much rain falls this evening. Low level winds will increase across SW VA early Wednesday morning as a weak jet moves through. Higher elevations could see strong winds briefly through the morning. Wednesday morning should be dry with lingering clouds as another wave of energy approaches. Models differ on timing and coverage...so for now left chance pop in across the area. Best chance for strong storms is going to be northern plateau...northern valley...NE TN...and SW VA. Although parameters Wednesday afternoon are expected to be less than today. Showers and thunderstorms expected to again weaken and move east of the area by Wednesday late evening...leaving mostly cloudy skies and a chance for fog overnight Wednesday night in to early Thursday morning. .LONG TERM (Thursday through Tuesday)... Ridging over the south central US will strengthen Wednesday night into Thursday, resulting in a brief break in shower/thunderstorm activity for at least Thursday morning. A low pressure system moving through the Great Lakes/New England will drag a cold front through the Central Appalachians late Thursday, bringing another chance for storms to the area through the overnight hours. Some of the storms may be strong, especially across northeastern Tennessee and southwest Virginia. Locally heavy rain is also possible across southwest Virginia. For the weekend, expect mainly diurnal scattered showers and thunderstorms. Moisture begins to increase again Sunday as another front moves into the Ohio Valley. This will result in an increased chance for showers/thunderstorms on Monday into Tuesday. Temperatures will generally be slightly above normal throughout the forecast period. The warmest day looks to be Saturday with highs reaching the mid 90s in the southern valleys. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 92 71 94 / 30 30 10 10 Knoxville McGhee Tyson Airport, TN 69 88 70 92 / 30 30 20 10 Oak Ridge, TN 69 88 71 91 / 30 30 20 10 Tri Cities Airport, TN 66 84 65 90 / 30 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW/EMH/DGS
Hazardous weather outlook, Jun 21, 2:41 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT TUE JUN 21 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 241 PM EDT TUE JUN 21 2016 /141 PM CDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE EVENING. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LOCALIZED FLOODING...WITH A SLIGHTLY LOWER THREAT FOR HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY AFTERNOON AND EARLY EVENING WITH A FEW STORMS BECOMING STRONG TO MARGINALLY SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER THURSDAY NIGHT WILL BE FOR AREAS ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JW/EMH/DGS
In the hours before
Special weather statement, Jun 21, 6:08 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 21 2016
VAZ006-212245-
RUSSELL-
608 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSSELL COUNTY...
AT 607 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RAVEN...OR
NEAR RICHLANDS...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DYE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3711 8189 3704 8182 3696 8178 3696 8179
3706 8203 3707 8202 3709 8202 3712 8201
3713 8199 3712 8197 3713 8196 3713 8193
3714 8190
TIME...MOT...LOC 2207Z 290DEG 42KT 3712 8188
MJBLocal storm report, Jun 21, 6:25 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG EWING 36.63N 83.43W
06/21/2016 LEE VA PUBLIC
SEVERAL TREES DOWN NEAR EWING, VA.
&&
DHLocal storm report, Jun 21, 6:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 3 NE HONAKER 37.05N 81.94W
06/21/2016 RUSSELL VA PUBLIC
TREES DOWN NEAR THE SWORDS CREEK AREA.
&&
DHLocal storm report, Jun 21, 6:47 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 NE HONAKER 37.05N 81.94W
06/21/2016 E0.75 INCH RUSSELL VA PUBLIC
DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.
&&
DHLocal storm report, Jun 21, 6:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG EWING 36.63N 83.43W
06/21/2016 LEE VA PUBLIC
SEVERAL TREES DOWN NEAR EWING, VA.
0635 PM TSTM WND DMG 3 NE HONAKER 37.05N 81.94W
06/21/2016 RUSSELL VA PUBLIC
TREES DOWN NEAR THE SWORDS CREEK AREA.
0635 PM HAIL 3 NE HONAKER 37.05N 81.94W
06/21/2016 E0.75 INCH RUSSELL VA PUBLIC
DIME SIZE HAIL NEAR THE SWORDS CREEK AREA.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 39 min |
| Jun 21, 6:52 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 38 min |
| Jun 21, 7:25 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 50 min |
| Jun 21, 7:47 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 58 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.